Maryland, 2021Flash Flood in Maryland, August 17, 2021
August 17, 2021 · NWS LWX · 1 event in 1 county or zone
An isolated instance of flooding occurred due to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated instance of flooding occurred due to heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 8:08 PM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 8:08 PM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
908 PM EDT Mon Aug 16 2021
.SYNOPSIS...
A warm front will continue to slowly advance north across the
region as waves of low pressure track along the front. As a
result, periods of showers and thunderstorms are expected to
continue through Tuesday. The remnants of Fred will then cross
the area Wednesday into early Thursday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest analysis indicates the stalled boundary continuing to
lift northward as a warm front as Bermuda high pressure off the
Carolinas transports additional moisture northward. Meanwhile,
Tropical Storm Fred continues to make landfall across the
Florida Panhandle. WV imagery shows upper level ridging aloft,
co-located with the aforementioned Bermuda high as shortwave
advection traverses along the ridge axis, positioned over
the Appalachians.
As a result, scattered showers and embedded thunderstorms are
expected to continue tonight into the overnight hours. Overall
forecast has remained mostly on track through early this
evening. Some heavier bouts of showers and thunderstorms have
prompted isolated instances of Flood/Flash Flood Warnings.
While central portions of our area appear to be winding down in
terms of heavier bouts of rainfall, current radar shows a
training line of thunderstorms down in the southern Central
Shenandoah Valley and Central Foothills. Downstream, moisture
continues to advect in from the south. Appears there is some
orographic lift ensuing the convective line, giving rain rates
of 1-3 inches per hour. Thus, will continue to monitor the
situation over the next few hours, especially with an already
ongoing Flood Warning across the southern half of the Blue
Ridge.
Additional, will have to continue to watch the potential for
additional hydro warning across portions of the Potomac
Highlands and Western MD as earlier guidance suggested heavier
rainfall occurring in this area late tonight. While FFG remains
quite high in this area, high PWATS and overall better forcing
could quickly prompt instances of flooding through the
overnight hours. Model guidance has been mediocre at best.
However the overall trend has been for convection to gradually
wane during the overnight hours as instability weakens. However
there remains a non-zero chance for convection to continue
through early tomorrow morning; some of which may produce heavy
rainfall. Lows will be in the upper 60s to mid 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
... PREVIOUS DISCUSSION...
The warm front should lift further north of the area on Tuesday,
though some models indicate heavier rain lingering during the
morning hours in northeast Maryland before it does so.
Otherwise, the mid level ridge pushes westward and brings in
a mid level dry slot. Overall, this should allow for lower rain
chances, though a few showers and storms will remain possible
about. Some filtered sun is possible, especially east of the
Blue Ridge, which will help temperatures warm into the mid 80s
and allow some slightly stronger instability to build.
Therefore, if thunderstorms do develop, they would have a better
chance of becoming strong with modest shear aloft, though poor
lapse rates will likely be a limiting factor. Locally heavy rain
and flooding potential will still be a possibility as well.
Showers may be a bit more common closer to the Appalachians due
to additional vorticity advection aloft, but there have been
some decreases in rain potential there as well.
Eye then turn to the remnants of Fred. Track and speed are
somewhat divergent in model guidance still, though the general
consensus is a path near or west of the Appalachians later
Tuesday night and then advancing through Pennsylvania by
Wednesday or Wednesday night. The speed of the system as well as
how much rain falls over the next 24 hours will play a factor in
the flood risk, though in general that threat increases with
westward extent. A more eastward track could put the urban areas
at risk too. There will also be a lot of wind shear associated
with the system, so there could be a risk of severe
thunderstorms and even tornadoes depending on how the systems
evolves. Temperatures will likely be modulated by the amount of
cloud cover, with highs in the lower to mid 80s and lows in the
upper 60s/lower 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Our region will be positioned between an upper level low over the
upper midwest and an upper high along the east coast on Thursday.
The positioning of these two systems will funnel the remnants of
tropical Storm Fred northeastward toward New York and New England. A
weak westerly flow at both the surface and at 850 will usher in a
brief lull in widespread precipitation on Thursday. Afternoon
temperatures will be mild in the mid 80s with overnight lows in
the 60s and lower 70s. A shortwave is forecast to move through the
flow bringing the return of precipitation to our region late
Thursday night and into Friday.
The upper level low off to the northwest is forecast to be absorbed
into a trough building over the upper plains. Showers and isolated
thunderstorms will continue to be a threat Friday through this
weekend as the trough axis over the plains builds down over
our region. The surface flow is expected to remain light and
variable through this period which should prevent deep warm air
advection and limit surface high temps to the mid to upper 80s.
The main story through this weekend will be continued chances for
showers along with an isolated threat for thunderstorms.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A warm front will continue moving north across the region into
Tuesday. Scattered showers and thunderstorms continue this
evening resulting in brief CIG/VSBY reductions but will be
difficult to time more than an hour in advance. Chances for
thunderstorms diminish overnight however will remain non- zero.
Clouds will likely lower again tonight, with fairly high
probabilities of IFR affecting most terminals. Off and on
showers and perhaps a thunderstorm will remain possible through
the night. Conditions likely improve as the warm front pushes
further north Tuesday into Wednesday, but reduced conditions
again likely Wednesday into Wednesday night as Fred's remnants
pass the area with potentially heavy rain.
Winds should become light and variable behind the exiting Tropical
Storm Fred. Showers from a nearby upper trough axis will be possible
Thursday through this weekend bringing continued chances for subVFR
conditions.
&&
.MARINE...
As a warm front lifts north tonight, southeast to southerly
winds may come close to Small Craft Advisory criteria around
southern Maryland, but should remain below criteria. The warm
front will lift north Tuesday, leading to lighter winds,
although there could be a gusty thunderstorm during the
afternoon or evening. Tuesday night, southerly channeling looks
likely to increase as the front clears the area, potentially
resulting in SCA conditions for portions of the waters. Elevated
winds may continue Wednesday and Wednesday night as the
remnants of Fred pass near the area. Strong thunderstorms could
also occur depending on the track.
Winds are expected to become light and variable by the end of this
week with subSCA conditions expected Thursday and Friday.
&&
.TIDES/COASTAL FLOODING...
Developing southeasterly easterly flow as a warm front pushes
north across the region will result in increasing water levels.
Sensitive locations like Annapolis and DC SW Waterfront may be
very close to minor flood stage tonight, but confidence is low.
Southerly flow associated with the remnants of Fred will
further exacerbate water level rises. This may result in
additional minor flooding at sensitive sites Wednesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS/SOUZA
NEAR TERM...SOUZA
SHORT TERM...ADS/SOUZA
LONG TERM...JMG
AVIATION...ADS/SOUZA/JMG
MARINE...ADS/SOUZA/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 16, 7:07 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
807 PM EDT Mon Aug 16 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
807 PM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.
Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary over the next several days.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
807 PM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.
Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary over the next several days.
MDZ001-501-502-VAZ503-504-WVZ501>506-171000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
807 PM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional periods of heavy rain and flooding are possible from
tropical moisture Tuesday through Thursday due in part to the
remnants of Fred.
Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary over the next several days.
In the hours before
Local storm report, Aug 16, 8:47 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM NON-TSTM WND DMG 3 E WOLFE MILL 39.66N 78.66W
08/16/2021 ALLEGANY MD 911 CALL CENTER
POWERLINES DOWN NEAR HINKLE RD NE AND NATURES WAY NE
&&
EVENT NUMBER LWX2105526
KLWLocal storm report, Aug 16, 8:48 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM FLOOD 3 NE SHADY GROVE 39.66N 78.12W
08/16/2021 MORGAN WV 911 CALL CENTER
POTOMAC RD CLOSED BETWEEN JIM WEST RD AND RIVER RD DUE
TO DOWN TREES AND ROAD UNDER WATER.
&&
EVENT NUMBER LWX2105527
KLWLocal storm report, Aug 16, 9:16 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD 2 NNE HARRISONBURG 38.46N 78.87W
08/16/2021 CITY OF HARRISONBU VA 911 CALL CENTER
REPORTS OF HIGH WATER AROUND THE 900 BLOCK OF N LIBERTY
ST.
&&
EVENT NUMBER LWX2105528
MSSLocal storm report, Aug 16, 11:26 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 AM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM FLASH FLOOD 1 W RIVERCREST 38.92N 77.14W
08/17/2021 FAIRFAX VA DEPT OF HIGHWAYS
VA-689 CHESTERBROOK ROAD WAS CLOSED AT LITTLE PIMMIT
RUN.
&&
EVENT NUMBER LWX2105529
BJLLocal storm report, Aug 16, 11:27 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 AM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLOOD TAYLORSTOWN 39.25N 77.57W
08/16/2021 LOUDOUN VA DEPT OF HIGHWAYS
REPORTS OF ROAD CLOSURE DUE TO FLOODING AROUND CATOCTIN
CREEK. TAYLORSTOWN ROAD IS CLOSED BOTH WAYS BETWEEN
LOYALTY ROAD & DOWNEY MILL ROAD.
&&
EVENT NUMBER LWX2105530
BROLocal storm report, Aug 16, 11:35 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1235 AM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM FLASH FLOOD 1 N NATIONAL ZOO 38.94N 77.05W
08/17/2021 DISTRICT OF COLUMB DC DEPT OF HIGHWAYS
BROAD BRANCH ROAD NW CLOSED BOTH WAYS BETWEEN
BRANDYWINE STREET NW & BEACH DRIVE NW DUE TO FLASH
FLOODING.
&&
EVENT NUMBER LWX2105531
BROFlash Flood, Montgomery
- When
- August 17, 12:39 AM EST to 1:17 AM EST
- Where
- Montgomery County, 1.05 mi SW of Hollywood Park to 1.17 mi SW of Hollywood Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.058, -77.012
A rapid rise along the northern branch of the Anacostia River caused the water to rise above flood stage, cresting at 9.31 feet at 1:00 AM EST. Backyards of homes on Kemps Mill Road just south of Randolph Road were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 17 to 18, 20216 deaths · $207 million · EF1 · 20 events
- Rip Current in Alabama, August 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Utah, August 17 to 19, 2021$1.6 million · 2 in hail · 41 events
- Tornadoes and Flash Flooding in Georgia, August 17, 2021$689,000 · EF1 · 20 events
- Tornadoes and Damaging Wind in South Carolina, August 17, 2021$130,000 · EF1 · 6 events
- Flash Flooding in New York, August 17, 2021$105,000 · 10 events
- Flash Flooding and Flood in Ohio, August 17, 2021$75,000 · 3 events
- Tornadoes in South Carolina, August 17, 2021EF1 · 7 events
- Lightning Strike in Georgia, August 17, 2021$40,000 · 1 event
- Flash Flooding in Oklahoma, August 17, 2021$25,000 · 2 events
- Damaging Winds in Missouri, August 17, 2021$20,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980406.